Beta Blocker Withdrawal Symptoms

The Harvard Medical School Patient Education Center describes beta blockers as a class of prescription drugs used for a variety of ailments such as high blood pressure and coronary artery disease. They function through dampening the effect of the sympathetic nervous system, the fight-or-flight adrenaline-mediated stress response, by blocking its receptors called the beta-adrenergic receptors. One of the major uses for beta blockers is that they slow the heart rate considerably. Like many other prescription drugs, Beta blocker users who stop abruptly may experience some rebound effects known as withdrawal symptoms.

Beta blockers are prescription medications, which if stopped abruptly, can lead to withdrawal symptoms. Credit: Jeng_Niamwhan/iStock/Getty Images

Heart Attacks

As stated by The Harvard Medical School Patient Education Center, Patients who use beta blockers for an extended period of time get accustomed to the slowed heart rate. Sudden discontinuation of beta blockers may result in heightened sensitivity to the circulating adrenaline in the body, and in turn, this could cause a severe tachycardia, or elevated heart rate, and would strain the heart greatly. In case of the underlying presence of a coronary artery blockade, which is not uncommon in the general population, this could result in angina, chest pain due to a heart attack or even death of part of the heart muscle known as a myocardial infarction.

Hypertension and Anxiety Symptoms

"The European Journal of Clinical Pharmacology" notes in one of its published studies, that the increased sensitivity of the receptors caused by the long-term blockade by the beta blockers results in significant rebound increase in the patients' blood pressure accompanied by other anxiety-related symptoms such as palpitation, tremors and excessive sweating. These manifestations could be thought of as an unneeded exaggeration of the normal fight-or-fight response caused by the effect of adrenaline already present in the bloodstream.

Thyroid Storm

The Merck Manuals Online Medical Library highlights some of the risks related to hyperthyroidism of abrupt discontinuation of beta blockers. Patients suffering from excessive secretion of thyroid hormones, or hyperthyroidism, usually experience severe anxiety-like symptoms such as an elevated heart rate and tremors. If the patient develops hyperthyroidism while they are taking beta blockers, these symptoms will be masked by the beta blocker, and the condition may not be diagnosed promptly. Therefore, the patient may discontinue the beta blocker, in which case the individual may experience a fatal exacerbation of the symptoms of hyperthyroidism known as a "thyroid storm".

Is This an Emergency?

If you are experiencing serious medical symptoms, seek emergency treatment immediately.
references
Load Comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.